Literature

Clinical Pearls & Morning Reports


By Carla Rothaus

Published January 4, 2017

res360
What adverse reactions other than thrombotic microangiopathy may be associated with quinine?

Quinine, which is contained in tonic water and other beverages (as well as in pills), is the most common cause of drug-induced, immune-mediated thrombotic microangiopathy (TMA). Other drugs that have been reported to cause drug-induced, immune-mediated TMA include ciprofloxacin, gemcitabine, and oxaliplatin. A new Original Article explains.

Clinical Pearls

Q: What clinical features raise the suspicion of quinine-induced TMA?

A: Quinine-induced TMA may be suspected when systemic symptoms, microangiopathic hemolytic anemia, thrombocytopenia, and acute kidney injury occur suddenly after exposure to quinine, either in pill form or in a beverage. The presenting clinical features of patients with complement-mediated TMA are similar to those of patients with quinine-induced TMA, although the onset of the symptoms in the case of the former condition is typically not as sudden as the onset of symptoms with the latter condition.

Q: Is quinine approved by the FDA for the treatment of leg cramps?

A: Quinine, which is the active component of bark from the cinchona tree, was the first effective treatment for malaria 400 years ago. It remains a common and effective treatment for malaria. For centuries, quinine has also been used to treat minor ailments, such as leg cramps. During the past 20 years, however, the FDA has issued warnings regarding life-threatening hematologic reactions to quinine, including thrombocytopenia and TMA (described as either hemolytic–uremic syndrome or thrombotic thrombocytopenic purpura). Quinine is currently approved by the FDA for the treatment of malaria only. Purchasing quinine tablets requires a prescription in the United States, but the tablets remain available without a prescription in other countries, including Canada.

Morning Report Questions

Q: What adverse reactions other than thrombotic microangiopathy may be associated with quinine?

A: Quinine can cause diverse and severe immune-mediated systemic reactions. A systematic review of adverse reactions to quinine identified 77 patients with severe, systemic, immune-mediated reactions that were attributed to quinine, as determined by the recurrence of acute episodes with repeated quinine exposure, the presence of quinine-dependent antibodies, or both. Thirty of the patients had TMA; other reactions included neutropenia, disseminated intravascular coagulation, hepatotoxicity, chills, fever, hypotension, and rhabdomyolysis.

Q: What is the mechanism of quinine-induced immune-mediated disorders among those with naturally occurring quinine antibodies?

A: Quinine-dependent antibodies may be derived from naturally occurring antibodies that react weakly with autologous proteins. Quinine-dependent antibodies are harmless unless quinine is present. The amphipathic properties of quinine allow it to become integrated into the complementarity-determining regions of the naturally occurring antibodies, creating a hybrid paratope that causes increases of more than 10,000 times in binding affinity to cell-surface antigens. The diversity of disorders caused by quinine may be related to the diversity of tissue antigens with which quinine-dependent antibodies can react.

Figure 1. (10.1056/NEJMcps1606750/F1) Mechanism for Quinine-Dependent Binding of Antibodies to Cell-Surface Antigens.

Browse more Clinical Pearls & Morning Reports »

NEJM Knowledge+